Iowa, 2020Flooding in Iowa, March 8 to 20, 2020
March 8 to 20, 2020 · NWS FSD · 3 events in 3 counties and zones
With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March produced minor flooding along much of the middle portions of the Big Sioux River Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March produced minor flooding along much of the middle portions of the Big Sioux River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 8, 10:53 PM CST, 7 minutes earlier.
Area forecast discussion, Mar 8, 10:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1153 PM CDT Sun Mar 8 2020
.SHORT TERM...(This Evening through Monday Evening)
Issued at 340 PM CDT Sun Mar 8 2020
Timing for the short wave and surface cold front appears on track,
with the front moving through central South Dakota in the afternoon
hours and passing by Huron at 3 PM. The breezy southerly winds will
come to an end shortly before the front comes sweeping through, with
the winds switching to a north-northwesterly direction. The cold air
and breezy winds will create wind chill values dipping down into the
mid-teens to lower 20s before sunrise, which will be an unwelcome
change for most with temperatures near freezing.
Focus for the precipitation tomorrow morning has shifted south, with
areas from Sioux City to Storm Lake now looking at less than a tenth
of an inch, with lesser amounts northwards. Any measurable
precipitation is most likely going to be rain, with a slight chance
of some freezing rain if cold air makes it south quicker than
expected towards sunrise. As the front is pulled out of the area by
the shortwave, clouds will be clearing along with it allowing us to
warm up to at least normal temperatures on Monday.
.LONG TERM...(Tuesday through Sunday)
Issued at 340 PM CDT Sun Mar 8 2020
With the upper atmosphere transitioned to zonal flow, another
shortwave is expected to pass over the area Tuesday afternoon. Ahead
of the wave, light snow is possible for areas north of I-90, with
amounts generally under half an inch. As temperatures warm in the
afternoon, the transition to light rain will take place. As the
shortwave arrives, best chances for precipitation shift towards
southeastern SD and northwest IA, which could see around a quarter
of an inch of rain.
Split flow aloft leads to skies mostly clearing out on Wednesday,
with high temperatures remaining about 10 degrees above average
through the remainder of the work week. Models have the southerly
component of the split flow hinting at bringing up a system from the
Gulf of California to usher in the weekend, but much uncertainty
remains.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1146 PM CDT Sun Mar 8 2020
Cold front has moved through this evening, bringing in MVFR and
IFR ceilings across the region. Winds have remained gusty,
between 20 and 30 knots. Some locations are observing mist,
dropping visibility into the MVFR category for a time.
Precipitation is still possible Monday morning, with the best
chances still far southeastern SD and northwestern IA. With cooler
temperatures, some mixed precip is possible. However, there could
be snow late in the morning across east- central SD. Confidence
in this occurring at KFSD is low enough to keep mention out of
TAFs.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Trellinger
LONG TERM...Trellinger
AVIATION...SG
Hazardous weather outlook, Mar 8, 3:23 AM CST, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sun Mar 8 2020
IAZ012-020>022-031-032-NEZ013-014-SDZ050-057-063>071-091100-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Brule-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
423 AM CDT Sun Mar 8 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Breezy southerly winds with gusts up to 35 mph combined with low
humidity will lead to high to very high fire danger this afternoon
and evening.
Well above average temperatures through Sunday will accelerate
remaining snowpack melt, leading to rises on some area streams and
rivers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-091100-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
423 AM CDT Sun Mar 8 2020
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Well above average temperatures through Sunday will accelerate
remaining snowpack melt, leading to rises on some area streams and
rivers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Lyon
- When
- March 8, 11:00 PM CST to March 20, 7:00 AM CST
- Where
- Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.599
The Big Sioux River at Brandon (gage site BBSS2) crested 1.23 feet above flood stage on March 15. Significant flooding of agricultural lands occurred upstream and downstream of Brandon.
Flood, Sioux
- When
- March 10, 12:30 AM CST to March 11, 1:00 PM CST
- Where
- Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.080, -96.454
The Big Sioux River above Hawarden (gage site HWDI4) crested 0.35 feet above flood stage on March 10. Minor flooding of agricultural land occurred near the river.
Flood, Plymouth
- When
- March 10, 7:00 AM CST to March 12, 11:30 AM CST
- Where
- Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.908, -96.538
The Big Sioux River at Akron (gage site AKRI4) crested 0.33 feet above flood stage on March 11. Some rural roads and agricultural lands near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875511, 875513, 875515.